Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at May 5, 2024, 1:47 PM CDT for 13 counties in Kansas. It took effect at May 6, 2024, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2024, 1:47 PM CDT (18:47 UTC)
- In effect from
- May 6, 2024, 1:00 PM CDT
- Expired
- May 6, 2024, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527 WWUS83 KDDC 051847 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 147 PM CDT Sun May 5 2024 KSZ063-076-052000- /O.CAN.KDDC.FW.A.0014.240506T1800Z-240507T0200Z/ Finney-Haskell- 147 PM CDT Sun May 5 2024 ...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 061, 062, 063, 074, 075, 076, 084, 085, AND 086... The National Weather Service in Dodge City has cancelled the Fire Weather Watch. Recent rains and green up have reduced the fire weather risk. $$ KSZ061-062-074-075-084>086-061130- /O.UPG.KDDC.FW.A.0014.240506T1800Z-240507T0200Z/ /O.NEW.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward- 147 PM CDT Sun May 5 2024 /1247 PM MDT Sun May 5 2024/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF EXTREME SOUTHWEST KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
377 WWUS83 KDDC 060746 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 246 AM CDT Mon May 6 2024 KSZ043-044-063-076-077-087-061600- /O.NEW.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/ /O.EXA.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/ Scott-Lane-Finney-Haskell-Gray-Meade- 246 AM CDT Mon May 6 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 063 Finney, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray and Fire Weather Zone 087 Meade. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ061-062-074-075-084>086-061600- /O.NEW.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/ /O.CON.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward- 246 AM CDT Mon May 6 2024 /146 AM MDT Mon May 6 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Fire Weather Watch for wind and low relative humidity, which is in effect from Tuesday afternoon through Tuesday evening. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
560 WWUS83 KDDC 061947 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 247 PM CDT Mon May 6 2024 KSZ043-044-061>063-074>077-084>087-071000- /O.CON.KDDC.FW.W.0017.000000T0000Z-240507T0200Z/ /O.CON.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward-Meade- 247 PM CDT Mon May 6 2024 /147 PM MDT Mon May 6 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
350 WWUS83 KDDC 062028 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 328 PM CDT Mon May 6 2024 KSZ043-044-061>063-074>077-084>087-070430- /O.UPG.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/ /O.NEW.KDDC.FW.W.0018.240507T1700Z-240508T0100Z/ /O.CON.KDDC.FW.W.0017.000000T0000Z-240507T0200Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray- Morton-Stevens-Seward-Meade- 328 PM CDT Mon May 6 2024 /228 PM MDT Mon May 6 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 5, 1:08 PM CDT, 39 minutes earlier. Its key messages:
- Severe thunderstorms are expected from mid-day Monday into the afternoon along and east of a line from WaKeeney to Dodge City.
- The western limit of severe weather Monday depends on how early in the day storms develop.
- Critical Fire Weather conditions are possible over much of the southwest Monday Afternoon.
- A mainly dry weather pattern will develop Monday evening and persist for several days.
Area forecast discussion, May 5, 1:08 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 108 PM CDT Sun May 5 2024 .KEY MESSAGES... - Severe thunderstorms are expected from mid-day Monday into the afternoon along and east of a line from WaKeeney to Dodge City. - The western limit of severe weather Monday depends on how early in the day storms develop. - Critical Fire Weather conditions are possible over much of the southwest Monday Afternoon. - A mainly dry weather pattern will develop Monday evening and persist for several days. && .SHORT TERM /THROUGH MONDAY/... Issued at 316 AM CDT Sun May 5 2024 A swath of warm air advection was moving north from OK this morning, generating showers and thunderstorms that will be approaching the KS state line through sunrise. Southeast counties have the best chances (20-40%) for measurable rain in any given location, although QPF (amounts) would only be a few hundredths of an inch. HREF 4 hr lightning produces about a 40-50 percent chance for thunderstorms over parts of Comanche, and Barber counties this morning. A few lingering showers might be around through the mid morning hours. Cloudy conditions this morning will give way to more sun in the afternoon, as winds become more southerly as the gradient increases due to the retreating Plains surface anticyclone. Gusts in excess of 30 mph will be common west of roughly highway 83 to the Colorado line. Gusts in the western half of the area will intensify after midnight as the gradient strengthens and momentum transfer plays a role with the increasing wind speeds aloft associated with an incoming upper jet into the Central Plains. Monday will be much more windy and warm, as a dryline advances east ahead of a cold front sweeping east to overtake the dryline in the late morning. Models have trended for days for severe weather favorable surface dewpoints to spread north into central Kansas. With steepening lapse rates through a deep layer, and the available shear for organized supercell development near the dryline, the afternoon hours will bring a severe weather risk anywhere east of Scott City to Garden and Liberal line, with the greater risk of high end severe threats like supercell tornadoes farther east into the higher dew point air east of roughly highway 283. A moderate risk outlook (level 4 of 5) has been highlighted by Storm Prediction Center for for Barber county, and portions of Comanche and Pratt counties, implying a 15% chance for a Tornado within 25 miles of a point in those areas. The entire area, west to Dighton , Dodge City and Meade Minneola is in a favorable area for very significant hail in the 2 to 4 inch range (baseballs or larger possible). The negatively tilted trough should provide storm motions off the boundary as opposed to parallel with the boundary, generally increasing confidence for high impact heterogeneous threats. Uncertainty however revolves around how long the individual cells will be in the DDC forecast area as typically the hail risk will be the initial risk for some time before storms are able to become tornadic, as well as time (early or later in the afternoon) of initiation along the advancing dryline/cold front lifting mechanism. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 409 AM CDT Sun May 5 2024 The GFS and ECMWF ensemble 24 hour multiple run trend for precipitation are completely dry for the rest of the week, Monday through Friday. Friday night the first hints at measurable precipitation starts to show up in the ensemble means and maximizes in the the Tuesday through Thursday timeframe. The deterministic global spectral models show a broad cyclonically curved jet mid week, becoming more of a strongly positively tiled trough from the western Great Lakes into the central Rockies. By the end of the week, the entire synoptic pattern of these 3 models Canadian/ GFS/EC depicts a split flow pattern with a sunbelt subtropical jet and cold advection roughly Thursday into Saturday - potential for frontogenetic forced showers and thunderstorms in the central Plains and return flow warm advection precip. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 103 PM CDT Sun May 5 2024 South to southeast winds will increase to 20 kts at KLBL, KGCK and KDDC as a low level jet forms tonight. With moisture advection and a slight upslope component to the wind, IFR/LIFR CIGS will develop by 06-08z. A strong upper level disturbance will approach the dry line by late morning Monday. Scattered thunderstorms with hail and high winds could affect KGCK and KDDC between 16 and 19z before winds shift to the southwest and west. Storms may affect KHYS between 18-21z. && .FIRE WEATHER... Issued at 316 AM CDT Sun May 5 2024 A dryline will sweep across the west late Monday morning followed by a cold front in the late morning and early afternoon, reinforcing the dry air and downsloping winds. A combination for low relative humidity and frequent wind gusts in excess of 20 mph may crate critical fire weather conditions for a large portion of the area west of highway 23. A Fire Weather Watch has been posted for the 9 southwesternmost counties for Monday afternoon and early evening. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ061>063-074>076-084>086. && SHORT TERM...99 LONG TERM...99 AVIATION...Finch FIRE WEATHER...99
Hazardous weather outlook, May 5, 4:15 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 415 AM CDT Sun May 5 2024 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 415 AM CDT Sun May 5 2024 /315 AM MDT Sun May 5 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight The probabilty of widesrpread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday An outbreak of significant severe weather is forecast Monday across much of the Central Plains, including portions of southwest and south central Kansas. The greatest risk will be along and east of the Highway 283 corridor from early afternoon through the early evening hours. All severe weather types can be expected, including the possibility of strong, long-lived tornadoes. Please keep checking back for updates concerning Monday afternoon and evening's forecast and have a plan of action in place in case severe weather threatens your location. A Fire Weather Watch is in effect for areas south of Highway 400 and west of Highway 83 for Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 99
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:01 AM CDT | Fire Weather Watch | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more | 10 hr |
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.